Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 57, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2017, 5:10 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2017, 5:10 PM MST (00:10 UTC)
- Expired
- Sep 2, 2017, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3375 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
568 WGUS55 KPSR 030010 FFWPSR AZC013-030315- /O.NEW.KPSR.FF.W.0057.170903T0010Z-170903T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 510 PM MST SAT SEP 2 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 815 PM MST * At 507 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to a half of an inch of rain has already fallen. Flash flooding is expected to begin shortly along Highway 238 between Gila Bend and Maricopa. Do not cross through the water if it is flowing across the road. * Some locations that will experience flooding include... Estrella and Sonoran National Monument. Additional rainfall amounts of one inch are possible in the warned area. LAT...LON 3306 11238 3291 11231 3291 11256 3304 11261 $$ Hirsch
2 follow-up statements
191 WGUS75 KPSR 030157 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 657 PM MST SAT SEP 2 2017 AZC013-030315- /O.CON.KPSR.FF.W.0057.000000T0000Z-170903T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 657 PM MST SAT SEP 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST FOR MARICOPA COUNTY... At 655 PM MST, Doppler radar indicated that the heavy rain from earlier had ended. However, it is likely that water is still flowing over Highway 238 and the warning will continue through 815 pm. Some locations that will experience flooding include... Estrella and Sonoran National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3306 11238 3291 11231 3291 11256 3304 11261 $$ Hirsch
002 WGUS75 KPSR 030315 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 815 PM MST SAT SEP 2 2017 AZC013-030318- /O.EXP.KPSR.FF.W.0057.000000T0000Z-170903T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 815 PM MST SAT SEP 2 2017 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 815 PM MST... The heavy rain has ended along Highway 238 and flooding is no longer expected to pose a threat. However, please continue to heed any remaining road closures. LAT...LON 3306 11238 3291 11231 3291 11256 3304 11261 $$ Hirsch
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:02 PM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 2, 2:02 PM MST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 202 PM MST Sat Sep 2 2017 .UPDATE...Updated aviation and fire weather discussions. && .SYNOPSIS... A surge in tropical moisture will bring considerable cloudiness through tonight with chances of showers and thunderstorms across southeast California and southwest Arizona. Slight chances of thunderstorms will be mostly confined to higher terrain areas for Sunday and Monday. Best chances for storms into the Phoenix area will occur on Tuesday with lowering chances for the latter part of the week. Temperatures into next week will mostly remain above seasonal normals with the warmest days likely being Monday and Tuesday. && .DISCUSSION... Tropical Storm Lidia is currently centered in central Baja California and has become a lot less organized. As the system continues to move over the cold water in the Pacific, she is expected to weaken even more becoming a remnant low within the next 24 hours. She continues to move to the northwest, with this motion expected over the next 36 hours. Thereafter, her movement will shift more to the west-northwest as she interacts with an upper-level low off of the southwest U.S. coast. It's extremely evident that this system has brought us a significant increase in moisture. As an example, in east Mesa, the dewpoints jumped from the 40s to 70s overnight and the PHX 12Z sounding showed a PW of 1.32 inches, which is .61 inches greater than yesterday mornings sounding. As the day progresses, moisture and associated cloud cover from Lidia will continue to spread northward across our area, with chances for precipitation also on the increase. Currently, showers are primarily confined to Pima county south of our forecast area. Expecting the greatest chances for precipitation for us to be primarily from southern Maricopa county westward to Imperial county (south of I8) after 21Z (2PM MST/PDT). Instability does not look as impressive, so expecting activity to be composed of mainly showers with isolated thunderstorms. Since we do have abnormally high PWs, stronger storms will be capable of producing higher rainfall amounts. But all in all, expecting accumulation totals to be less than 1/4 inch, with isolated areas seeing up to 1 inch. Also, storm motion should be relatively fast, so that should help minimize the flash flood threat. By Sunday, Lidia will have pushed to the west of the Baja peninsula while an upper level high center temporarily establishes itself near the Four Corners area. Mostly dry air will flow around this high center into eastern Arizona on Sunday and then westward into southeast California for Monday. This dryer air will not completely dry us out as PWATs of 1.00-1.30" will remain, but skies will again turn mostly sunny by Monday. Storm chances on Monday will mostly be confined to higher terrain areas with outflow winds into the lower deserts. As the upper level high center shifts a bit farther northwest ending up over the Great Basin early next week, it will allow for at least one shortwave to move out of Colorado/New Mexico into eastern Arizona. The first shortwave still looks like it will enhance thunderstorm development for Tuesday afternoon/evening over eastern Arizona with decent chances of at least isolated activity moving into the lower deserts. A second shortwave may also move through on Wednesday providing for another possible semi active day, but overall chances do drop some from Tuesday. Low end storm chances should remain through the end of next week, but a shifting of the flow for next Thursday and Friday may lead to drier air working into eastern Arizona. Temperatures through the period will mostly remain above seasonal normals with the coolest days being today and Sunday. Highs near normals this weekend will affect south-central Arizona locations, but extensive cloudiness will result in highs near 100 across southeast California and southwest Arizona. Warming temperatures Monday into Tuesday will bring above normal highs with widespread 105-110 degrees over the lower deserts. Little relief from the heat is seen through next Friday with highs generally falling between 103-108. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Thick high clouds continue to slowly spread northward, with broken to overcast layer expected to lower to around 20 thousand feet this evening and persist into Sunday. Any shower and thunderstorm activity should generally remain south/west of the Phoenix area, with low confidence in a northward moving outflow this evening. A substantial southerly/crosswind component was observed at KPHX and center field wind observations as of 21Z, and expect it to persist through late afternoon (23-00Z) before more typical west- southwesterly winds should take hold at KPHX. Easterly winds will develop overnight and may persist a bit later than typical on Sunday. Southeast California/Southwest Arizona including KIPL and KBLH: Seasonally strong S/SE winds will persist across the area in association with a moisture surge and pressure gradient ahead of a tropical system over the Baja of Mexico. Isolated showers and thunderstorms may affect the Yuma area this afternoon, with lower confidence at KIPL later this afternoon and evening. KBLH is expected to remain north of any shower/thunderstorm activity. High clouds will continue to thicken, with cigs perhaps lowering to 9K feet overnight at KIPL. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday...A modest increase in moisture will result in slight chances for thunderstorms each afternoon and evening. Temperatures will remain slightly above normal with minimum afternoon humidity values generally in the 15-25% range and good overnight recovery. A slight cooling trend to near normal temperatures will occur into the weekend as a seasonably strong low pressure system is forecast to develop near the northern California coast. Increasing southerly flow across the region. may increase moisture levels and precipitation potential during this time, but confidence is still not high this far in advance. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...Hernandez/Kuhlman AVIATION...Rogers FIRE WEATHER...Rogers
In the hours before
Special weather statement, Sep 2, 2:17 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
217 PM MST SAT SEP 2 2017
AZZ536-539-022200-
Gila River Valley AZ-Gila Bend AZ-
217 PM MST SAT SEP 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 300 PM MST...
At 216 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Sentinel to near Tacna. Movement was northwest
at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wellton, Tacna, Sentinel, Paloma, Tyson, Dateland, Mohawk and Roll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3266 11430 3268 11429 3301 11344 3283 11305
3255 11396
TIME...MOT...LOC 2116Z 119DEG 13KT 3288 11323 3267 11386
JRSpecial weather statement, Sep 2, 3:06 PM MST, 2 hours 4 minutes before
Special Weather Statement National Weather Service Phoenix AZ 306 PM MST SAT SEP 2 2017 AZZ531-532-535-536-CAZ565-569-022245- Gila River Valley AZ-Southeast Yuma County AZ-Kofa AZ-Yuma AZ- Imperial County Southeast CA-Palo Verde Valley CA- 306 PM MST SAT SEP 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ... NORTHWESTERN YUMA AND EASTERN IMPERIAL COUNTIES UNTIL 345 PM MST/345 PM PDT/... At 306 PM MST/306 PM PDT/, Doppler radar was tracking a strong thunderstorm near Kinter, or 11 miles north of Fortuna Foothills, moving northwest at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Yuma, Fortuna Foothills, Wellton, Blaisdell, Kinter, Ligurta, Winterhaven and Araby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3289 11399 3255 11421 3271 11467 3316 11425 TIME...MOT...LOC 2206Z 116DEG 28KT 3282 11436 Hirsch
Special weather statement, Sep 2, 3:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
339 PM MST SAT SEP 2 2017
AZZ532-CAZ565-569-022330-
Yuma AZ-Imperial County Southeast CA-Palo Verde Valley CA-
339 PM MST SAT SEP 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA AND
SOUTHEASTERN IMPERIAL COUNTIES UNTIL 430 PM MST/430 PM PDT/...
At 339 PM MST/339 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Araby, or near Yuma, moving west at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Yuma, Somerton, Gadsden, Fortuna Foothills, San Luis, Algodones
Dunes, Andrade, Winterhaven and Araby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3249 11479 3251 11482 3255 11479 3256 11481
3262 11481 3263 11478 3272 11472 3270 11492
3277 11494 3286 11450 3256 11438 3246 11472
TIME...MOT...LOC 2239Z 076DEG 26KT 3267 11454
HirschNearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.